Contraceptive thrombosis: 6 signs to watch out for
- 6 main symptoms of thrombosis
- What to do in case of suspicion
- What contraceptives can cause thrombosis
- Who should not use contraceptives
The use of contraceptives can increase the chances of developing a venous thrombosis, which is the formation of a clot inside a vein, partially or totally obstructing the blood flow.
Any hormonal contraceptive, whether in pill form, injections, implants or patches, can have this side effect because they contain an association of the hormones estrogen and progesterone, which in preventing pregnancy, also end up interfering with blood clotting mechanisms, facilitating the formation clots.
However, it should be remembered that the risk of thrombosis remains very low, and it is much more likely to happen for other causes, such as smoking, diseases that alter clotting or after a period of immobilization, due to surgery or a long trip , for example.
6 main symptoms of thrombosis
The most common form of thrombosis to appear in women using contraceptives is deep vein thrombosis, which occurs in the legs, and which usually causes symptoms such as:
- Swelling in only one leg;
- Redness of the affected leg;
- Dilated veins in the leg;
- Increased local temperature;
- Pain or heaviness;
- Thickening of the skin.
Other forms of thrombosis, which are rarer and more severe, include pulmonary embolism, which causes severe shortness of breath, rapid breathing and chest pain, or cerebral thrombosis, which causes stroke-like symptoms, with loss of strength in one side of the body and difficulty speaking.
Find out more details about each type of thrombosis and its symptoms.
What to do in case of suspicion
When thrombosis is suspected, you should immediately go to the hospital. The doctor may order tests, such as ultrasound, doppler, tomography and blood tests. However, there is no test that confirms that venous thrombosis was caused by the use of contraceptives, therefore, this suspicion is confirmed when other more probable causes for thrombosis were not found, such as a prolonged trip, after surgery, smoking or coagulation diseases, for example.
What contraceptives can cause thrombosis
The risk of developing thrombosis is proportional to the values of the estrogen hormone in the formula, therefore, contraceptives with more than 50 mcg of estradiol are the ones most likely to develop this type of effect, and it is recommended to use, whenever possible, those containing 20 to 30 mcg of this substance.
See other common side effects of the birth control pill and what to do.
Who should not use contraceptives
Despite the increased possibilities, the chances of developing a thrombosis through the use of contraceptives remain small, unless the woman has other risk factors, which combined with the use of the pill, can leave this risk elevated.
The situations that increase the risk of thrombosis, avoiding the use of contraceptives, are:
- Age over 35 years;
- Family history of thrombosis;
- Frequent migraine;
Therefore, whenever a woman is going to start using a contraceptive, it is recommended to undergo an evaluation by the gynecologist beforehand, who will be able to make the clinical evaluation, physical examination, and request tests to make the possibility of complications more difficult.